Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 38, NWS Nashville, TN

December 9, 2023Macon County, Sumner County, Trousdale County, Tennessee

NWS Nashville, TN issued this tornado warning at Dec 9, 2023, 5:12 PM CST for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2023, 5:12 PM CST (23:12 UTC)
Expired
Dec 9, 2023, 5:45 PM CST
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
0.75 in

Counties Macon County, TN, Sumner County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 25 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 5:15 PM CSTTSTM WND GST 672 E Gallatin, TNAWOS station KXNX Gallatin Airport.
Dec 9, 5:15 PM CSTTSTM WND GST 672 E Gallatin, TNAWOS station KXNX Gallatin Airport.
Dec 9, 5:18 PM CSTTORNADO6 S Bethpage, TNDamage reported in Castilian Springs. Time estimated by radar.
Dec 9, 5:50 PM CSTHAIL 14 Se Bethpage, TNEstimated quarter size hail 1 mile north of TN-25 and US-231.
Dec 9, 5:50 PM CSTHAIL 14 Se Bethpage, TNEstimated quarter size hail 1 mile north of TN-25 and US-231.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:35 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WFUS54 KOHX 092312
TOROHX
TNC111-165-169-092345-
/O.NEW.KOHX.TO.W.0038.231209T2312Z-231209T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
512 PM CST Sat Dec 9 2023

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Southeastern Sumner County in Middle Tennessee...
  Southwestern Macon County in Middle Tennessee...
  Trousdale County in Middle Tennessee...

* Until 545 PM CST.
    
* At 512 PM CST, a confirmed large and extremely dangerous tornado
  was located over Gallatin, moving east at 40 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Gallatin around 515 PM CST.
  Hartsville around 525 PM CST.

Other locations impacted by this tornadic thunderstorm include
Bethpage and Bledsoe Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3638 8603 3634 8635 3635 8635 3636 8636
      3636 8637 3633 8639 3633 8642 3634 8643
      3634 8644 3633 8647 3645 8652 3659 8613
TIME...MOT...LOC 2312Z 251DEG 33KT 3637 8641 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$

Clements
3 follow-up statements
315 
WWUS54 KOHX 092322
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
522 PM CST Sat Dec 9 2023

TNC111-165-169-092345-
/O.CON.KOHX.TO.W.0038.000000T0000Z-231209T2345Z/
Sumner TN-Macon TN-Trousdale TN-
522 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR EAST
CENTRAL SUMNER...SOUTHWESTERN MACON AND NORTHERN TROUSDALE
COUNTIES...
    
At 521 PM CST, a large and extremely dangerous tornado was located 7
miles west of Hartsville, moving east at 40 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar indicated rotation.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Hartsville around 525 PM CST.

Other locations impacted by this tornadic thunderstorm include
Bethpage and Bledsoe Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3638 8603 3637 8637 3649 8640 3659 8613
TIME...MOT...LOC 2321Z 249DEG 34KT 3641 8629 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$

Clements
673 
WWUS54 KOHX 092331
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
531 PM CST Sat Dec 9 2023

TNC165-092340-
/O.CAN.KOHX.TO.W.0038.000000T0000Z-231209T2345Z/
Sumner TN-
531 PM CST Sat Dec 9 2023

...THE TORNADO WARNING FOR EAST CENTRAL SUMNER COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

LAT...LON 3638 8603 3637 8627 3645 8627 3645 8624
      3648 8623 3648 8624 3649 8622 3652 8621
      3653 8622 3656 8622 3659 8613
TIME...MOT...LOC 2330Z 248DEG 32KT 3645 8621 

$$

TNC111-169-092345-
/O.CON.KOHX.TO.W.0038.000000T0000Z-231209T2345Z/
Macon TN-Trousdale TN-
531 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR
SOUTHWESTERN MACON AND NORTHERN TROUSDALE COUNTIES...
    
At 530 PM CST, a large and extremely dangerous tornado was located
near Hartsville, moving east at 35 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar indicated rotation.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Macon and northern Trousdale Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3638 8603 3637 8627 3645 8627 3645 8624
      3648 8623 3648 8624 3649 8622 3652 8621
      3653 8622 3656 8622 3659 8613
TIME...MOT...LOC 2330Z 248DEG 32KT 3645 8621 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$

Clements
525 
WWUS54 KOHX 092338
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
538 PM CST Sat Dec 9 2023

TNC111-169-092347-
/O.EXP.KOHX.TO.W.0038.000000T0000Z-231209T2345Z/
Macon TN-Trousdale TN-
538 PM CST Sat Dec 9 2023

...THE TORNADO WARNING FOR SOUTHWESTERN MACON AND NORTHERN TROUSDALE
COUNTIES WILL EXPIRE AT 545 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

LAT...LON 3638 8603 3637 8627 3645 8627 3645 8624
      3648 8623 3648 8624 3649 8622 3652 8621
      3653 8622 3656 8622 3659 8613
TIME...MOT...LOC 2337Z 251DEG 33KT 3647 8615 

$$

Clements

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 1:02 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 9, 1:02 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
102 PM CST Sat Dec 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 102 PM CST Sat Dec 9 2023

The forecast is on track with what will likely be an active
afternoon and evening. A 998 mb low is sitting over the Great
Lakes with a cold front stretching south through IN into AR. Dew
points in our area are up into the low 60s and we will continue to
see dew points into the mid 60s advect north ahead of the
approaching cold front. Scattered convection continues to become
more widespread over west TN along the front. Thunderstorms are
starting to push into our NW counties and will continue to push
east and should reach the Nashville metro between 4:30-7 PM and
the Cumberland Plateau after 6 PM.

MLCAPE ahead of the front is 500-1000 j/km on Meso Analysis and
0-6 km shear is greater than 50 knots. This will support
organized thunderstorms. Given the high shear wind will be the
primary threat with any of the stronger cells. We do see 0-1 km
shear 20-35 knots and this would support the potential for a few
tornadoes. The tornado threat does cover the entire area but looks
slightly more favorable along and west of I-24 where the highest
CAPE is expected. Profiles west of I-24 also look to remain a bit
more capped which will lower the tornado potential. Small hail is
likely with any thunderstorms but severe hail looks to remain on
the lower side as there isn't a ton of CAPE in the hail growth
zone.

Periods of heavy rain will be possible with thunderstorms also.
Rain totals across the area through the evening are looking to be
0.50-1.25" in the northwest to 1.25-2.0" in the southwest. The
majority of the precip will exit the area by midnight but a few
showers may linger overnight in eastern areas.

Be sure to monitor the weather today especially if you have
outdoor plans and have a plan to seek safe shelter if storms hit.

Cold air will be working in behind the front and we will see much
cooler temperatures on Sunday with highs only in the 40s. The
trough axis will be working through Middle TN during the afternoon
but moisture will be lacking and no precip is expected. Overnight
lows Sunday night will be chilly falling into the 20s.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 102 PM CST Sat Dec 9 2023

Much quieter weather is expected for the rest of the week as zonal
flow develops. Temperatures for start of the week will remain
cold but will gradually warm throughout the week pushing back to
near seasonal norms by the middle of the week. An upper level
trough will kick out of the four corners region late week and that
will bring the return of rain chances next weekend.

&&

.AVIATION...
(18Z TAFS) Issued at 1209 PM CST Sat Dec 9 2023

Strong storms will be moving through Middle TN this afternoon and
evening. Expect all terminals to experience strong gusty winds,
reduced visibilities, MVFR cigs, and lightning as this wave moves
from west to east from around 2PM to 11PM. Cigs will be slow to lift
after the passage of the front. Light rain may stick around through
early Sunday morning, then begin to clear off later in the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      38  46  28  49 / 100  20   0   0
Clarksville    36  43  26  48 /  50  10   0   0
Crossville     36  44  23  42 / 100  70   0   0
Columbia       38  45  26  49 / 100  30   0   0
Cookeville     37  43  25  43 / 100  60   0   0
Jamestown      36  43  24  41 / 100  60   0   0
Lawrenceburg   38  45  26  48 / 100  40   0   0
Murfreesboro   38  46  25  48 / 100  40   0   0
Waverly        35  44  26  48 /  50  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mueller
LONG TERM....Mueller
AVIATION.....Whitehead

In the hours before

Local storm report, Dec 9, 2:13 PM CST, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
213 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Tornado          7 NE Clarksville        36.64N 87.28W
12/09/2023                   Montgomery         TN   Public

            Tornado crossed into Kentucky around this
            location.

&&

RRH
Local storm report, Dec 9, 3:39 PM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
339 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Tornado          4 ENE Slayden           36.31N 87.41W
12/09/2023                   Dickson            TN   Public

            Damage reported in northern part of Dickson
            County. Time and location estimated from
            tornado debris signature on radar.

&&

RRH
Local storm report, Dec 9, 4:19 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
419 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             1 SE Charlotte          36.18N 87.34W
12/09/2023  E1.25 inch       Dickson            TN   Public

            Estimated hail size from social media
            picture. Time estimated on radar.

&&

RRH
Local storm report, Dec 9, 4:23 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
423 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Tornado          2 S Springfield         36.48N 86.87W
12/09/2023                   Robertson          TN   Emergency Mngr

            Tornado ongoing in Springfield.

&&

RRH
Local storm report, Dec 9, 4:41 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
441 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Tornado          2 SSE Springfield       36.48N 86.87W
12/09/2023                   Robertson          TN   Public

            Damage to industrial area.

&&

RRH
Local storm report, Dec 9, 4:52 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
452 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Tornado          1 W Madison             36.27N 86.74W
12/09/2023                   Davidson           TN   Emergency Mngr

            Cars flipped on I65.

&&

RRH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 12:37 PM CSTSevere Thunderstorm WarningOHXStewart53 min
Dec 9, 1:11 PM CSTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart64 min
Dec 9, 1:22 PM CSTTornado WarningOHXMontgomery, Stewart23 min
Dec 9, 1:43 PM CSTTornado WarningOHXMontgomery19 min
Dec 9, 2:08 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys52 min
Dec 9, 2:39 PM CSTTornado WarningOHXHouston, Humphreys24 min
Dec 9, 2:53 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery52 min
Dec 9, 2:57 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys63 min
Dec 9, 3:02 PM CSTTornado WarningOHXHumphreys28 min
Dec 9, 3:18 PM CSTTornado WarningOHXCheatham, Dickson, Houston, Montgomery27 min
Dec 9, 3:24 PM CSTTornado WarningOHXDickson, Humphreys36 min
Dec 9, 3:38 PM CSTTornado Warning Tornado observedOHXCheatham, Dickson, Montgomery, Robertson37 min
Dec 9, 3:44 PM CSTTornado WarningOHXCheatham, Dickson31 min
Dec 9, 3:52 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery53 min
Dec 9, 4:05 PM CSTTornado WarningOHXCheatham, Robertson25 min
Dec 9, 4:06 PM CSTTornado WarningOHXCheatham, Dickson, Williamson10 min
Dec 9, 4:09 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXCheatham, Davidson, Dickson, Robertson36 min
Dec 9, 4:21 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXRobertson, Sumner39 min
Dec 9, 4:24 PM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Perry, Wayne66 min
Dec 9, 4:36 PM CSTTornado Warning EmergencyTornado observedConsiderable damage threatOHXDavidson, Sumner, Wilson39 min
Dec 9, 4:47 PM CSTTornado WarningOHXRobertson, Sumner13 min
Dec 9, 5:27 PM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Williamson35 min
Dec 9, 5:28 PM CSTSevere Thunderstorm WarningOHXWayne47 min
Dec 9, 5:35 PM CSTSevere Thunderstorm WarningOHXLawrence25 min
Dec 9, 5:46 PM CSTTornado WarningOHXClay, Macon29 min
Dec 9, 5:48 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Macon, Robertson, Sumner, Trousdale3 hr
Dec 9, 5:57 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale11 min
Dec 9, 5:57 PM CSTTornado WarningOHXLawrence, Wayne33 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.